Tennessee, 2025

High Wind and Winter Weather in Tennessee, January 5 to 6, 2025

January 5 to 6, 2025 · NWS MRX · 6 events in 6 counties and zones

Isentropic lifting led to a broad stratiform area of precipitation that began as a wintry mix before transitioning to rain. As the cold front approached, strengthening pressure gradient across the mountains led to notable high wind gusts.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Isentropic lifting led to a broad stratiform area of precipitation that began as a wintry mix before transitioning to rain. As the cold front approached, strengthening pressure gradient across the mountains led to notable high wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 5, 6:14 AM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Jan 5, 6:14 AM EST, 1 hour 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Morristown TN
614 AM EST Sun Jan 5 2025

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 313 AM EST Sun Jan 5 2025

Key Messages:

1. Precipitation beings as a wintry mix this morning, gradually
changing to rain through the afternoon and evening. Impacts of
snow/ice accumulation will be mainly north of I-40 and west of
I-81.

2. High winds in the mountains and adjacent foothills tonight
into early Monday morning.

Discussion:

The main changes to the previous forecast were to add the northern
TN mountains to the Winter Weather Advisory, given the potential
for up to one inch of snow/sleet and up to a tenth of an inch of
ice accumulation, mainly for higher elevations in Carter and
Johnson counties. A High Wind Warning has been issued for portions
of the mountains previously in a Watch, and a Wind Advisory has
been issued for mountain zones not previously in a Watch.

A cold air mass is in place across the area this morning, with
most locations in the 20s. Precip on radar is about to enter the
Cumberland Plateau, but obs across Middle TN show no sites
reporting precip at the surface, so this initial round will be
mainly virga. As the low levels moisten from the top down,
evaporative cooling will maintain cold temperatures, and
strengthening isentropic lift will increase precip rates later
this morning, after 12Z. Snow, sleet, and freezing rain are all
possible at onset. A surge of warm air aloft will gradually spread
northward through the day and change precip to rain in southern
sections and snow to freezing rain north of I-40. How quickly
surface temperatures warm will be the big question and will affect
how much ice accumulation occurs. The models tend to be too quick
to erode the cold near-surface layer, so the expectation is that
up to a tenth of an inch of ice will be possible north of I-40 and
west of I-81. Confidence of impacts remains highest in the KY
border counties of TN and VA, with lowering confidence to the
south and east. The northward push of warm air should change all
precip to rain this evening, and a line of moderate to locally
heavy rain will accompany the cold frontal passage overnight.

Ahead of the cold front, a tight pressure gradient and strong
southerly LLJ will create windy conditions in the East TN
mountains. The previous forecast of gusts up to 60 mph continues
to look reasonable, so the High Wind Watch has been upgraded to a
Warning, with an Advisory hoisted for the northeast TN mountains.
Some areas outside the mountains may have wind gusts up to 30 mph.

&&

.LONG TERM...
(Monday through Saturday)
Issued at 313 AM EST Sun Jan 5 2025

Key Messages:

1. Secondary shot of wintry precip Monday with a brisk frontal
passage. Winds increase behind frontal passage later Monday and
Monday night. Another Wind Advisory possible late Monday to Tuesday
morning.

3. Colder and dry mid-week.

4. Another possibility for wintry precipitation next Friday
afternoon into Saturday.

Discussion:

The cold upper level low behind the developing big winter weather
storm today will cross the Ohio and Tennessee Valleys Monday, and
its cold core will bring colder air aloft to switch the rain back to
wintry precipitation Monday before it all lifts into the Mid
Atlantic region Tuesday. Early in the morning the surface low will
be right over east Tennessee. Temperatures will be warm enough for
all rain mostly upper 30s to mid 40s. Temperatures will start
falling after sunrise from west to east. By late morning most of the
plateau and the western southwest Virginia counties will already be
in the 30s. The rain is expected to switch to snow mid to late
morning plateau and western part of southwest Virginia. Then switch
from early to mid afternoon across the remainder of east Tennessee
and southwest Virginia as temperatures fall into the low and mid 30s
by sunset. Snowfall amounts will be light over the lower elevations
mainly trace amounts to a few tenths with the wet ground from the
overnight rainfall. Higher elevations of southwest Virginia and east
Tennessee may see an inch or two and the highest elevations up to 3
inches in the Smoky Mountains. Northwest winds will be gusty again
Monday night and Tuesday morning which may be near advisory levels

Zonal flow aloft above the cold air will keep the weather pattern
quiet Tuesday through Thursday but temperatures through the week
will be 10 to as much as 15 degrees below normal. Highs will be in
the 30s with lows in the teens to mid 20s. The coldest night should
be Wednesday night.

Thursday night lower pressure over the western Gulf will slide east
across the lower Mississippi Valley and spread moisture northeast
into the Tennessee Valley Friday. With the cold air entrenched over
the region the precipitation should be snow. It will start late in
the morning and continue Friday and overnight into Saturday. Later
Saturday it should become more showery and mix with some rain
southern areas. Its too early to know snowfall amounts but most
lower elevation locations could see one or two inches and higher
amounts in the mountains. This system will need to be watched in
this cold pattern. Temperature forecasts tend to moderate as they
get closer. The flow aloft will be out of the southwest which should
warm the upper atmosphere and also could warm the surface before the
moisture gets deep enough. Temperatures will stay about 10 degrees
below normal with highs in the 30s Friday and Saturday but a couple
degrees warmer Sunday with some sunshine and no precipitation.

&&

.AVIATION...
(12Z TAFS)
Issued at 613 AM EST Sun Jan 5 2025

Precip will spread into the area in the next few hours as a
wintry mix through the morning and early afternoon, changing over
to all rain through the afternoon from south to north. Main
impacts will be at TRI where SN is expected to change to FZRA then
to RA by evening. Precip today will be light, with a line of
heavier rain arriving around midnight at CHA, which will lower
vis/cigs to at least MVFR with moderate rain. LLWS is also
expected tonight as a strong LLJ develops.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             45  39  44  25 /  50 100  10   0
Knoxville McGhee Tyson Airport, TN  39  37  45  23 /  80 100  30  10
Oak Ridge, TN                       36  33  45  22 /  80 100  40   0
Tri Cities Airport, TN              36  34  45  20 /  80 100  90  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Winter Weather Advisory until 7 PM EST /6 PM CST/ this evening
     for Anderson-Bledsoe-Campbell-Claiborne-Grainger-Hancock-
     Hawkins-Morgan-Rhea-Roane-Scott TN-Union.

     Winter Weather Advisory from 10 AM EST /9 AM CST/ this morning
     to 7 PM EST /6 PM CST/ this evening for Hamblen-Jefferson-
     Johnson-Knox-Loudon-Meigs-Northwest Carter-Sequatchie-
     Southeast Carter-Sullivan.

     Wind Advisory from 7 PM this evening to 7 AM EST Monday for
     Johnson-Southeast Carter.

     High Wind Warning from 7 PM this evening to 7 AM EST Monday for
     Blount Smoky Mountains-Cocke Smoky Mountains-Sevier Smoky
     Mountains-Southeast Greene-Southeast Monroe-Unicoi.

VA...Winter Weather Advisory from 10 AM this morning to 7 PM EST this
     evening for Lee-Russell-Scott VA-Washington VA-Wise.

&&

SHORT TERM...DGS
LONG TERM....TD
AVIATION...DGS
Hazardous weather outlook, Jan 5, 3:39 AM EST, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
339 AM EST Sun Jan 5 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-060845-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
339 AM EST Sun Jan 5 2025 /239 AM CST Sun Jan 5 2025/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

A wintry mix is expected today. A period of snow, sleet, and
freezing rain is possible before a change to rain as temperatures
warm above freezing during the afternoon and evening. The highest
risk of snow and ice accumulation will be north of Interstate 40
and northwest of Interstate 81. A Winter Weather Advisory is in
effect for the most impacted locations, but minor impacts are
possible area-wide. Travel is discouraged unless necessary this
morning through early this afternoon. Please see the Winter
Weather Advisory for additional details.

Strong, gusty winds are expected in the East Tennessee mountains
tonight and early Monday morning, with gusts up to 60 mph
possible at times. A High Wind Warning has been issued for
portions of the mountains and adjacent foothills.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Late in the week, there is a chance for impactful wintry
precipitation; however, uncertainty is high.

.SPOTTER INFORMATION STATEMENT...

Snowfall and ice measurement reports today will be greatly
appreciated.

In the hours before

Special weather statement, Jan 5, 3:42 AM EST, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Morristown TN
342 AM EST Sun Jan 5 2025

NCZ060-061-TNZ040>045-071>074-085>087-098>102-052000-
Cherokee-Clay-Northwest Cocke-Cocke Smoky Mountains-
Northwest Greene-Southeast Greene-Washington TN-Unicoi-
Northwest Blount-Blount Smoky Mountains-North Sevier-
Sevier Smoky Mountains-McMinn-Northwest Monroe-Southeast Monroe-
Marion-Hamilton-Bradley-West Polk-East Polk-
Including the cities of Andrews, Marble, Topton, Hiawasse Dam,
Murphy, Unaka, Violet, Shooting Creek, Brasstown, Hayesville,
Tusquitee, Bybee, Newport, Hartford, Greeneville, Cedar Creek,
Johnson City, Erwin, Unicoi, Limestone Cove, Happy Valley,
Maryville, Alcoa, Cades Cove, Harrisburg, Kodak, McMahan,
Sevierville, Seymour, Pigeon Forge, Elkmont, Gatlinburg, Athens,
Clear Water, Dentville, Etowah, Sweetwater, Madisonville,
Bullet Creek, Citico, Coker Creek, South Pittsburg,
Haletown (Guild), Jasper, Martin Springs, Whitwell,
Powells Crossroads, Monteagle, Chattanooga, Lookout Mountain,
Signal Mountain, Cleveland, Tasso, Conasauga, Archville, Benton,
Parksville, Reliance, Big Frog Mountain, Ducktown, and Turtletown
342 AM EST Sun Jan 5 2025 /242 AM CST Sun Jan 5 2025/

...Light Wintry Mix Expected This Morning and Early Afternoon...

A light wintry mix of snow, sleet, and freezing rain is expected
across the area this morning and early afternoon. While
significant snow or ice accumulation is not expected, a light
glaze of ice may result in slick roads, especially on bridges and
overpasses. Any remaining freezing rain will transition to rain
through the afternoon as temperatures rise above freezing.

Drivers should use caution and only travel if necessary this
morning through the early afternoon.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather, 2 high wind. Local standard time, as filed.

Winter Weather, Campbell

When
January 5, 8:00 AM EST to 1:00 PM EST
Where
Campbell forecast zone
Reported by
Public
Coordinates
36.404, -84.149 (the zone’s center; the record gives no point)

A light snow that transitioned over to freezing rain by late morning resulted in at least a half inch of snow in the county, with roads covered by the snow. After changeover to freezing rain, a coating of ice was recorded across many outdoor surfaces, resulting in icy and slick surfaces.

Winter Weather, Claiborne

When
January 5, 8:30 AM EST to 1:00 PM EST
Where
Claiborne forecast zone
Reported by
Trained Spotter
Coordinates
36.486, -83.660 (the zone’s center; the record gives no point)

A light wintry mix resulted in 0.6 inches of snow being measured in Tazewell.

Winter Weather, Hawkins

When
January 5, 9:30 AM EST to 2:30 PM EST
Where
Hawkins forecast zone
Reported by
Trained Spotter
Coordinates
36.441, -82.945 (the zone’s center; the record gives no point)

A light snowfall transitioned to light freezing rain across Hawkins County. In Church Hill, at least 0.6 inches of snow was reported, along with a glaze of ice from sleet and freezing rain. In Okolona, a trained spotter reported an event total of 1.5 inches of snow along with a glaze of ice on numerous outdoor surfaces, resulting in snow and ice covered roadways.

Winter Weather, Sullivan

When
January 5, 9:45 AM EST to 8:30 PM EST
Where
Sullivan forecast zone
Reported by
Trained Spotter
Coordinates
36.513, -82.304 (the zone’s center; the record gives no point)

A light snow that began in the morning transitioned to wintry mix by the early afternoon before entering a lull until the evening hours. Highest snowfall report was 1.2 inches in Bristol with a light glaze of ice. 0.9 inches of snow was reported in Bluff City, 0.5 inches of snow in Kingsport, and an inch of snow in Blountville. Wintry mix during the evening resulted in an additional light glaze of ice measured in Bristol.

High Wind, Sevier/Smoky Mountains

When
January 5, 8:00 PM EST to January 6, 3:00 AM EST
Where
Sevier/Smoky Mountains forecast zone
Measured
86 kt (99 mph) measured gust
Reported by
Park/Forest Service
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

A several hour period of high non-thunderstorm wind gusts occurred at the Cove Mountain Fire Tower in the Great Smoky Mountains National Park. The 8 pm observation first hit high wind criteria, recording a 61 mph wind gust. Peak gust was recorded on the 1 AM observation with a magnitude of 99 mph. Another 90 mph wind gust occurred on a later observation. The winds were below high wind criteria at the 4 AM observation.

High Wind, Cocke/Smoky Mountains

When
January 5, 9:54 PM EST
Where
Cocke/Smoky Mountains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
35.925, -83.121 (the zone’s center; the record gives no point)

Sterchi UMC Lodge at 4420 feet on Max Patch Mountain recorded a 65 mph wind gust on a personal weather station.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2025Every state in 2025This day in weather historyWarnings in Tennessee, January 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1230578, 1230579, 1230580, 1230581, 1230582, 1232442.